The Inverse Function Theorems of L. M. Graves

  • Asen L. DontchevEmail author


The classical inverse/implicit function theorem revolves around solving an equation involving a differentiable function in terms of a parameter and tells us when the solution mapping associated with this equation is a differentiable function. Already in 1927 Hildebrand and Graves observed that one can put aside differentiability using instead Lipschitz continuity. Subsequently, Graves developed various extensions of this idea, most known of which are the Lyusternik-Graves theorem, where the inverse of a function is a set-valued mapping with certain Lipschitz type properties, and the Bartle-Graves theorem which establishes the existence of a continuous and calm selection of the inverse. In the last several decades more sophisticated results have been obtained by employing various concepts of regularity of mappings acting in metric spaces, mainly aiming at applications to numerical analysis and optimization. This paper presents a unified view to the inverse function theorems that originate from the works of Graves. It has a historical flavor, but not entirely, tracing the development of ideas from a personal perspective rather than surveying the literature.


Inverse function theorem Nonsmooth analysis Set-valued mapping Metric regularity Calmness Continuous selection 

AMS 2010 Subject Classification

47J07 49J53 49K40 90C31 



The author wishes to thank Radek Cibulka for his help when preparing this paper. This work was supported by the National Science Foundation (NSF) Grant 156229, the Austrian Science Foundation (FWF) Grant P31400-N32, and the Australian Research Council (ARC) Project DP160100854.


  1. 1.
    Bartle, R.G., Graves, L.M.: Mappings between function spaces. Trans. Amer. Math. Soc. 72, 400–413 (1952)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Borwein, J.M., Dontchev, A.L.: On the Bartle-Graves theorem. Proc. Amer. Math. Soc. 131, 2553–2560 (2003)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Cibulka, R., Dontchev, A.L.: A nonsmooth Robinson’s inverse function theorem in Banach spaces. Math. Program. A 156, 257–270 (2016)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Cibulka, R., Dontchev, A.L., Veliov, V.M.: Lyusternik-Graves theorems for the sum of a Lipschitz function and a set-valued mapping. SIAM J. Control Optim. 54, 3273–3296 (2016)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Clarke, F.H.: On the inverse function theorem. Pacific Journal of Mathematics 64, 97–102 (1976)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Dmitruk, A.V., Milyutin, A.A., Osmolovskií, N.P.: Ljusternik’s theorem and the theory of the extremum. Uspekhi Mat. Nauk 35, 11–46 (1980)MathSciNetGoogle Scholar
  7. 7.
    Dontchev, A.L.: Implicit function theorems for generalized equations. Math. Program. A 70, 91–106 (1995)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Dontchev, A.L.: The Graves theorem revisited. J. Convex Anal. 3, 45–53 (1996)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Dontchev, A.L.: A local selection theorem for metrically regular mappings. J. Convex Anal. 11, 81–94 (2004)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Dontchev, A.L., Rockafellar, R.T.: Implicit Functions and Solution Mappings. A view from variational analysis., 2nd edn. Springer (2014)Google Scholar
  11. 11.
    Graves, L.M.: Some mapping theorems. Duke Math. Journal 17, 111–114 (1950)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Hildebrand, H., Graves, L.M.: Implicit functions and their differentials in general analysis. Trans. AMS 29, 127–153 (1927)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Ioffe, A.: Variational Analysis of Regular Mappings. Theory and Applications. Springer (2017)CrossRefGoogle Scholar
  14. 14.
    Izmailov, A.: Strongly regular nonsmooth generalized equations. Math. Program. Ser. A 147, 581–590 (2014)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Karush, W.: Minima of functions of several variables with inequalities as side conditions. Traces and emergence of nonlinear programming. Birkhäuser/Springer Basel AG, Basel (2014)Google Scholar
  16. 16.
    Páles, Z.: Inverse and implicit function theorems for nonsmooth maps in Banach spaces. J. Math. Anal. Appl. 209, 202–220 (1997)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Pourciau, B.: Analysis and optimization of Lipschitz continuous mappings. J. Opt. Theory Appl. 22, 311–351 (1977)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Robinson, S.M.: Strongly regular generalized equations. Math. of Oper. Res. 5, 43–62 (1980)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.University of MichiganAnn ArborUSA

Personalised recommendations